Pain relief for Stage 4 Ovarian Cancer

Hello everybody. I'm new to the forum and diagnosed with Stage 4 Ovarian cancer only recently (August). I've been reading the forums during the last couple of weeks and want to thank everyone for their contributions and encouragement which has helped me during the early stages of my treatment.

I'm currently having chemotherapy (carboplatin and paclitaxel) weekly at The Christie in Manchester (only had three so far). The question I wanted to ask was about how some of you may have managed your pain and if it got better as the chemo progressed. The Pain Management team at Christie have been great. I was suffering a lot of abdominal pain (I think mainly from tumours pressing on bowel) but this has been really helped by taking pregabalin, oxycodone (4omg slow release and quick release oxycodone (15mg with paracetamol several times a day) and dexamethasone (a steroid). This is managing to keep me pretty much pain free which is a massive improvement.

I just wondered how others managed (assuming pain's been a big issue) and if you were able to reduce the amount you took as your treatment progressed? Also if there were any side effects coming off these strong drugs?

Thanks in advance for any replies or comments and thanks again to everyone who participates in this network.

10 Replies

oldestnewest
  • I had pain on recurrence and was on difene and paracetamol but as the Chemo kicked in maybe after the second or third I was able to reduce and eventually stop pain meds. I was lucky the Gemzar /Carbo did work at the time. I didnt have any tumours left after surgery so that helped.

  • Hi Maryblackcat

    Welcome...and sorry that you need to be here. Sounds like you are getting on well with your treatment.. Have you had surgery or are you having chemo first?

    I think you will find that the symptoms lessen as the chemo does its work- the only thing is that chemo can cause its own pain. I had one really achey cycle when more pain relief was needed but it didn't return.

    Keep your team informed- if you are suffering let them know. You are already going through a lot you don't need to be in pain as well.

    All the best with it. Lyndall xx

  • I used fentanyl morphine patches for a long time for pain relief. I started soon after diagnosis when they were the most effective way of managing to keep my pain at bay. I had a brilliant pain management nurse at the time who worked endlessly to get things just right.

    According to what was going on the patches were upped or reduced and also supplemented with iv paracetamol (which is brilliant), regular paracetamol and oramorph when things got very hairy.

    I had 6 rounds of chemo, debunking surgery, 6 more chemo plus 18 Avastin infusions. About 14 months in I was just on the fentanyl patches and wondering whether I still needed them. The medical concenous was that I didn't need to worry about being addicted to them and it was best to not mess with them if I was pain free. However although I have never had an issue with taking Meds if you need them, I was aware that I did feel spaced out all the time. Therefore I decided to wean myself off the fentanyl. At the time I was on 70mg patches and coming off the was not easy or pleasant but I managed to do it over a few months. Now I realize that "going cold turkey" was not the best way and I should of insisted on having help. However as I reduced the dose my concentration and memory improved, I felt more with it and like my old self again.

    Anyway I now manage my pain with regular paracetamol. It is not brilliant and I have quite a bit of break through pain. However I am awaiting surgery for post op complications so hope the pain will then lessen. For now I want to keep my opiates in reserve just in case!

  • Thanks very much for the replies Flamingobeef18, Lyndey and Suzuki! I'm early in my journey really. Three weeks of chemo is all I've had and surgery not an option until at least nine weeks so probably unlikely my pain will diminish that quickly and yes there is no need to suffer needlessly. They did try me with fentanyl patches at the beginning but I found they made me really spacey. The ocycodin seems to work better. I guess the pain management team will be able to advise when time is right to wean off! Don't think I fancy going cold turkey like you did Flamingobeef but well done for doing it! Hope your surgery goes well!

  • Hello Maryblackcat. I also have stage 4 OC. I have not had much in the way of pain after chemo, or rather the pain I have had has been in the areas where I know the tumor are, so it was as though I could feel the chemo attacking them. My main pain was aches in my limbs, due to taxol I was told. I did take paracetamol and Cocodamol, alternately. This helped. I hope you continue to feel well supported and although I can't comment on the drugs you are on I wish you well for the next few chemos.

    Netti

  • Hi Netti

    Thanks for your reply. I know I typed a reply last night but it seems to have evaporated. I just wanted to say thank you so much for your kind wishes and seems I'm needing stronger drugs at moment. Hopefully as treatment progresses things will improve. All best wishes to you

    Mary

  • Mary I hope things will get easier to deal with as treatment progresses. I will look out for posts from you to see how it's going.

    Netti

  • Aww, thanks so much, Netti. Yes, next chemo on Tuesday and I also get to see the doctor then so will see how it goes. Thank you again:) x

    Mary

  • Hi Mary I too have stage 4 and attend Christies. I also had weekly chemo like you. I was in a lot of pain when first diagnosed as my cancer had spread to my bowel and had a massive tumour pressing too. The Pain Management team were fantastic. I used Fentanyl patches and abstral for breakthrough pain. I was on that medication for quite a few months. I had weekly chemo for 9 weeks then radica surgery and another 9 weeks of chemo. I came off them towards the end of my second batch of chemo post surgery. It was tough going and I foolishly went cold turkey. Not recommended ! You can wean yourself off them and they will work out a plan for you. I just wanted to feel "normal" and be able to recognise symptoms as I was in severe pain prior to the drugs and it was like a miracle when I started them as I was pain free. As great as they were wanted to get control back again in how I was feeling. It won't be a long plan I was just impatient but just listen to their advice and will be much easier for you.

    Good luck with your treatment. You're in great hands. Team are fantastic from the Oncologists to clinical nurses. Weekly worked for me and side affects were much easier to handle. Maybe if you're around some time in clinic I will see you there. I'm not hard to identify you will hear the Irish accent. I travel from Belfast. I'm there next Thursday xo

  • Hi Julie

    Thanks so much for writing to me and great to know you are at Christies too! Also great to hear such good things about them which yes, I would have to agree with. I'm with Professor Jayson too (just read you are on your profile). My situation sounds a little like yours. Mine has spread to liver too sadly. I'm very early in the journey but it's inspiring to read how far you've come!

    I tried fentanyl and abstral which strangely didn't work so well for me but the oxycodene and pregabalin combo seems to be keeping things under control at the moment which is such a relief as it was hell in the beginning. I will be careful not to come off until I'm ready and under the guidance of the pain management team. I really don't like rattling with pills like I feel I do at the moment but honestly, just to feel no pain for a while is such a wonderful thing that I'll take this option for now.

    Hopefully I may see you at Christies at some point. That would be lovely. Am there on Tuesdays for chemo at moment but it's possible will be there on a Thursday at some point. I've got an Irish background but not accent:) Amazing you travel from Belfast! You are doing incredibly. Wishing you all the best with everything.xx

You may also like...